Alert archive / Georgia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 65, NWS Tallahassee, FL

May 18, 2015Brooks County, Lowndes County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 18, 2015, 6:45 PM EDT for Brooks County, Lowndes County, Georgia. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2015, 6:45 PM EDT (22:45 UTC)
Expired
May 18, 2015, 7:15 PM EDT
In force
30 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Brooks County, GA, Lowndes County, GA

The radar

The Moody AFB radar (KVAX), 49 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 6:54 PM EDTTSTM WND DMG1 Nw Morven, GATREES DOWN AT COOPER ROAD AND JACKSON ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

076 
WUUS52 KTAE 182245
SVRTAE
GAC027-185-182315-
/O.NEW.KTAE.SV.W.0065.150518T2245Z-150518T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
645 PM EDT MON MAY 18 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LOWNDES COUNTY IN SOUTH CENTRAL GEORGIA...
  NORTHEASTERN BROOKS COUNTY IN SOUTH CENTRAL GEORGIA...

* UNTIL 715 PM EDT

* AT 645 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST
  OF HAHIRA...OR 10 MILES NORTH OF QUITMAN...AND MOVING SOUTHEAST AT
  10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VALDOSTA...HAHIRA...MORVEN...BARNEY...I-75 AT EXIT 29 AND I-75 AT
  EXIT 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3093 8365 3104 8354 3098 8330 3078 8342
TIME...MOT...LOC 2245Z 301DEG 9KT 3094 8351 

$$

08-LAMERS
2 follow-up statements
347 
WWUS52 KTAE 182304
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
704 PM EDT MON MAY 18 2015

GAC027-185-182315-
/O.CON.KTAE.SV.W.0065.000000T0000Z-150518T2315Z/
LOWNDES GA-BROOKS GA-
704 PM EDT MON MAY 18 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHWESTERN LOWNDES AND NORTHEASTERN BROOKS COUNTIES...

AT 703 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
7 MILES SOUTHWEST OF HAHIRA...OR 10 MILES WEST OF VALDOSTA...MOVING
SOUTHEAST AT 10 MPH.

SEVERAL TREES WERE BLOWN DOWN IN THE MORVEN AREA OF NORTHEAST BROOKS 
COUNTY GEORGIA.

LOCATIONS IMPACTED INCLUDE...
VALDOSTA...HAHIRA...MORVEN...BARNEY...I-75 AT EXIT 29 AND I-75 AT
EXIT 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF 
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT 
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3093 8365 3104 8354 3098 8330 3078 8342
TIME...MOT...LOC 2303Z 301DEG 9KT 3092 8346 

$$

08-LAMERS
559 
WWUS52 KTAE 182310
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
710 PM EDT MON MAY 18 2015

GAC027-185-182319-
/O.EXP.KTAE.SV.W.0065.000000T0000Z-150518T2315Z/
LOWNDES GA-BROOKS GA-
710 PM EDT MON MAY 18 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LOWNDES AND
NORTHEASTERN BROOKS COUNTIES WILL EXPIRE AT 715 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

GUSTY WINDS...FREQUENT LIGHTNING...AND HEAVY RAIN WILL STILL BE A 
THREAT AS THE STORM APPROACHES INTERSTATE 75 AND VALDOSTA.

LAT...LON 3093 8365 3104 8354 3098 8330 3078 8342
TIME...MOT...LOC 2308Z 301DEG 9KT 3092 8346 

$$

08-LAMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:54 PM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 18, 3:54 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
354 PM EDT MON MAY 18 2015

.NEAR TERM [THROUGH TONIGHT]...
CLUSTERS OF STORMS INITIATING ON BOTH THE SEA BREEZE BOUNDARY AND
ALONG THE EASTERN EDGE OF A PASSING SHORTWAVE DISTURBANCE ACROSS
WESTERN GEORGIA WILL FESTER...WITH NEW DOWNSTREAM CONVECTION
OCCURRING ALONG OUTFLOW BOUNDARIES MOVING INTO A NEAR 90 HEATED AIR
MASS THROUGH SUNSET. REGIONAL SHOWER AND STORM ACTIVITY WILL DIE OUT
PAST 9 PM TONIGHT. SURFACE HIGH PRESSURE RIDGE CENTERED OVER THE
SOUTHEASTERN STATES WILL AID IN LAYING WINDS DOWN TO UNDER 5 KTS
LATE TONIGHT WITH THE POSSIBLE DEVELOPMENT OF A WEAK LAND BREEZE.
MINIMUM TEMPERATURES AROUND 70F...WITH SMALL DEW POINT DEPRESSIONS...
WILL ALLOW SHALLOW FOG TO REDEVELOP OVER MORE WIND PROTECTED INLAND
COUNTIES SHORTLY AFTER MIDNIGHT...ESPECIALLY IF THE AREA PICKED UP
DECENT RAINFALL TODAY.

.SHORT TERM [TUESDAY THROUGH WEDNESDAY NIGHT]...
RELATIVELY FLAT UPPER RIDGE WILL BE IN PLACE ACROSS THE FORECAST
AREA THROUGH THE MIDDLE OF THE WEEK. AT THE SURFACE, A WEAK
FRONTAL BOUNDARY WILL STALL OVER SE ALABAMA/SW GEORGIA. COMBINED
WITH PRECIPITABLE WATER VALUES OF 1.5-1.75 INCHES, THE RESULT WILL
BE SCATTERED AFTERNOON THUNDERSTORMS FOR BOTH TUESDAY AND
WEDNESDAY. BEST RAIN CHANCES EACH DAY WILL LIKELY BE FOCUSED NEAR
THE FRONTAL BOUNDARY. ON TUESDAY, THIS WILL LIKELY BE ACROSS THE
NORTHERN PORTIONS OF THE CWA. ON WEDNESDAY, THIS WILL SHIFT SOUTH
TO THE I-10 CORRIDOR AS THE BOUNDARY SAGS SOUTH. TEMPERATURES WILL
REMAIN SEASONABLY WARM WITH HIGHS IN THE UPPER 80S AND LOWER 90S.

.LONG TERM [THURSDAY THROUGH MONDAY]...
FLAT UPPER RIDGE WILL REMAIN IN PLACE ACROSS THE REGION THROUGH
THE WEEKEND. HIGH PRESSURE TO THE NORTH WILL PUSH A SLIGHTLY DRIER
LOW-LEVEL AIRMASS INTO THE FORECAST AREA BY LATE IN THE WEEK, WITH
ONLY SLIGHT RAIN CHANCES FOR FRIDAY INTO SATURDAY. TEMPERATURES
WILL REMAIN WARM WITH HIGHS IN THE UPPER 80S/LOWER 90S AND LOWS IN
THE UPPER 60S/LOWER 70S.

&&

.AVIATION...
[THROUGH 18Z TUESDAY] CONVECTION FIRING ALONG THE SEA BREEZE
FRONT TO IMPACT THE TLH...ABY...AND VLD TERMINALS. WIDELY
SCATTERED INLAND THUNDERSTORM ACTIVITY HAS DEVELOPED ALONG THE
EASTERN EDGE OF A WEAK SHORTWAVE DISTURBANCE MOVING INTO A HEATED
WESTERN GEORGIA AIR MASS IN THE UPPER 80S. STORM OUTFLOW BOUNDARY
COLLISIONS/INTERACTIONS MAY KEEP LATE AFTERNOON STORMS ALIVE AN
HOUR OR TWO PAST SUNSET. THE ONLY INLAND HUB WITH A LOW CHANCE OF
CONVECTION WILL BE DHN AS IT LIES TO THE WEST OF THE SOUTHERN END
OF THIS SHORTWAVE-INDUCED CONVECTION. LOSS OF HEATING WILL HAVE
THUNDERSTORMS QUICKLY DISSIPATING THROUGH 8 OR 9 PM. REGIONAL HIGH
PRESSURE WILL AID IN DECOUPLING MID-LATE EVENING WINDS...A CHANCE
FOR NEAR SUNRISE SHALLOW FOG DEVELOPMENT OVER MORE INTERIOR HUBS
TLH AND VLD WHERE GROUND MOISTURE RESIDES FROM TODAY'S RAIN. A
WEAK BACKGROUND WIND WILL AGAIN INCREASE THE ODDS OF SCATTERED
STORM DEVELOPMENT TOMORROW (OR ONCE MID 80S ARE MET) EITHER ALONG
THE SEA BREEZE BOUNDARY AND/OR IN THE VICINITY OF ABY AND VLD UPON
TODAY'S OLD GUST FRONT BOUNDARIES.

&&

.MARINE...
WEST TO NORTHWEST FLOW WILL CONTINUE THROUGH THE MIDDLE OF THE
WEEK. A WEAK FRONT WILL APPROACH THE WATERS LATE WEDNESDAY, WITH
A MODEST INCREASE IN WESTERLY WINDS EXPECTED OVER THE EASTERN
WATERS. THEREAFTER, LIGHT OFFSHORE FLOW WILL DEVELOP FOR THE END
OF THE WEEK, MODULATED BY THE SEABREEZE NEAR THE COAST EACH
AFTERNOON.

&&

.FIRE WEATHER...
MINIMUM RELATIVE HUMIDITY WILL REMAIN FAIRLY HIGH WITH SCATTERED
SHOWERS AND THUNDERSTORMS DURING THE DAYTIME HOURS. THERE IS NO
POTENTIAL FOR RED FLAG CONDITIONS.

&&

.HYDROLOGY...
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE NEXT SEVERAL DAYS ARE
NOT EXPECTED TO HAVE A SIGNIFICANT IMPACT ON AREA RIVERS AND
STREAMS.

&&

.PRELIMINARY POINT TEMPS/POPS...

TALLAHASSEE   71  92  69  92  71 /  10  30  20  40  20
PANAMA CITY   73  86  71  85  71 /  10  20  20  30  10
DOTHAN        69  90  68  90  69 /  20  40  20  30  20
ALBANY        70  91  68  91  69 /  30  40  20  30  20
VALDOSTA      69  92  69  93  70 /  40  40  20  40  20
CROSS CITY    69  91  69  90  70 /  20  40  20  40  20
APALACHICOLA  72  87  72  86  72 /   0  20  20  30  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK UNTIL MIDNIGHT EDT TONIGHT FOR COASTAL
     GULF.

GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...BLOOD
SHORT TERM...CAMP
LONG TERM...CAMP
AVIATION...BLOOD
MARINE...CAMP
FIRE WEATHER...LAMERS/MERRIFIELD
HYDROLOGY...CAMP

In the hours before

Special weather statement, May 18, 4:59 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
459 PM EDT MON MAY 18 2015

GAZ156>158-182145-
GRADY GA-DECATUR GA-THOMAS GA-
459 PM EDT MON MAY 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRADY...EAST CENTRAL
DECATUR AND CENTRAL THOMAS COUNTIES UNTIL 545 PM EDT...

AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
BAINBRIDGE TO NEAR THOMASVILLE...AND MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CAIRO...THOMASVILLE...BAINBRIDGE...WHIGHAM...CLIMAX...NEWARK...
PRINCES STILL...DILLON...PASCO...PINE PARK...THOMASVILLE MUNICIPAL
AIRPORT...DAWESVILLE...GRADY CO AIRPORT AND NICKLEVILLE.

LAT...LON 3097 8453 3091 8382 3077 8394 3082 8456
TIME...MOT...LOC 2059Z 235DEG 10KT 3089 8447 3082 8391

08-LAMERS
Local storm report, May 18, 5:24 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
524 PM EDT MON MAY 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND DMG     BAINBRIDGE              30.91N 84.58W
05/18/2015                   DECATUR            GA   AMATEUR RADIO

            A COUPLE TREES BLOWN DOWN...RELAYED BY HAM RADIO
            OPERATOR. ONE NEAR SHOTWELL AND MONROE IN BAINBRIDGE. THE
            OTHER NEAR CLIMAX.

&&

08-LAMERS
Local storm report, May 18, 5:38 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
538 PM EDT MON MAY 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     BAINBRIDGE              30.91N 84.58W
05/18/2015                   DECATUR            GA   AMATEUR RADIO

            TREES BLOWN DOWN IN BAINBRIDGE INCLUDING ON BELCHER LANE
            AND ALDAY ROAD...AND A VERY LARGE TREE BLOWN DOWN ON MLK
            DRIVE IN THE CITY.

&&

08-LAMERS
Special weather statement, May 18, 6:34 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
634 PM EDT MON MAY 18 2015

GAZ156-182300-
DECATUR GA-
634 PM EDT MON MAY 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST DECATUR COUNTY UNTIL
700 PM EDT...

AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF DONALSONVILLE...MOVING NORTHEAST
AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BRINSON...ELDORENDO AND CYRENE.

LAT...LON 3108 8461 3094 8469 3095 8476 3104 8475
      3104 8474 3105 8474 3105 8473 3107 8473
      3107 8465 3108 8464
TIME...MOT...LOC 2233Z 210DEG 14KT 3100 8473

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 4:59 PM EDTSpecial Weather StatementTAEGrady, Thomas46 min
May 18, 5:09 PM EDTSevere Thunderstorm WarningTAEDecatur36 min
May 18, 5:45 PM EDTSevere Thunderstorm WarningTAEDecatur30 min
May 18, 6:34 PM EDTSpecial Weather StatementTAEDecatur26 min
May 18, 6:52 PM EDTSpecial Weather StatementTAELanier38 min
May 18, 7:18 PM EDTSpecial Weather StatementTAELanier, Lowndes42 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.